Alert archive / Michigan / Small Craft Advisories in 2019

Small Craft Advisory 11, NWS Gaylord, MI

January 24, 2019

NWS Gaylord, MI issued this small craft advisory at Jan 24, 2019, 4:37 AM EST. It took effect at Jan 25, 2019, 1:00 AM EST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2019, 4:37 AM EST (09:37 UTC)
In effect from
Jan 25, 2019, 1:00 AM EST
Expired
Jan 26, 2019, 5:00 AM EST
In force
28 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 24, 4:05 AM EST, 32 minutes earlier.

Area forecast discussion, Jan 24, 4:05 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
405 AM EST Thu Jan 24 2019

.NEAR TERM...(Today through Tonight)
Issued at 404 AM EST Thu Jan 24 2019

...Winter Storm has Passed, Time for the Lake Effect Machine...

High Impact Weather Potential: Accumulating lake effect snow across
the snowbelts to end the work week.

Pattern Synopsis/Forecast: Overnight composite analysis features
broad long wave troughing across the eastern two-thirds of the
CONUS. Shearing short-wave trough is progressing through the western
Great Lakes early this morning and has brought about a flare-up of
lake induced/enhanced snow to northern lower Michigan. At the
surface, departing surface low is across the Ontario/Quebec
border with attendant cold front stretching south through the
Appalachians. Sharp lake aggregate surface troughing extends back
along the north shore of the U.P. with some northerly flow lake
effect impacting parts of the U.P.

Further upstream, another short-wave trough is making it's way
through south central Canada in the northern plains. Weak surface
reflection is over SW Ontario with a true arctic cold front
extending down through the upper Midwest. Colder air has/is
horseshoeing it's way around the Great Lakes, slowed by the Great
Lakes heat plume. Really cold upstream air is on it's way.

Primary Forecast Concerns: Snow accumulations and headlines as
lake effect snow machine kicks into high gear.

Lead short-wave trough slides east of the region this morning with
a brief interlude of subsidence/drier air/lowering inversion
heights and downtick in lake induced snows this morning. Thus a
relatively quiet start to the day.

But...things will go downhill quickly as we get into the afternoon
and particularly tonight. Upstream short-wave trough/surface
reflection and sharp arctic boundary will slide through the
region through the afternoon/early evening with arctic air then
collapsing into northern Michigan tonight. As typically the case,
we will probably have a decent burst of lake enhanced/synoptic
snowfall along the sharp boundary as it moves through, which will
bring nearly all areas some snowfall, although better snow
accumulations will be across parts of eastern Michigan as well as
northwest lower Michigan with enhancement off the lakes and
terrain boost.

Behind the front, lake effect conditions improve dramatically as
temperatures plunge/inversion heights are nearly erased and
lake-H8 delta Ts climb well into the 20s. Bufkit forecast
soundings show equilibrium levels up over 12K feet and lake
induced CAPE values climbing up over 750 J/KG as we go through the
night, all supportive of a period of heavy lake effect snow later
this evening and overnight.

Right now it appears that areas right around Grand Traverse Bay
get the best synoptic/lake effect accumulations through tonight
as winds veer sharply NNW behind the front. Lighter snow
accumulations elsewhere, although with the anticipated burst of
snow along the front and gusty winds/lake effect that follows,
many areas will end up with impactful winter weather.

As far as headlines are concerned, Snow accumulations will likely
flirt with warning criteria across Leelanau/Benzie and Grand
Traverse counties with the combination of snowfall this afternoon
and lake effect focusing into that area tonight. Combined with
gusty winds/blowing snow developing later tonight, plan on
upgrading those counties to a warning. Will keep the rest of the
already issued advisories intact and add a few more counties into
the mix, again for the combination of snow showers/gusty winds
and blowing snow.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 404 AM EST Thu Jan 24 2019

...Brutal cold with chances for snow...

High Impact Weather Potential: Wintry travel and extreme cold into
the weekend.

Primary Forecast Concerns/Challenges: Temperatures and snowfall
through the period.

Pattern Synopsis/Forecast...A deep upper trough will dig into the
region Friday and become anchored over the Great Lakes and upper
Midwest through the weekend. Mid level temperatures in this pattern
will quickly plummet to around -24c Friday and Saturday, which will
generate well below normal temperatures. Daytime highs will only be
in the single digits and overnight lows will near 10 below zero
across all of northern Michigan through the weekend. The cold
temperatures will be further heightened Thursday into Friday
afternoon as northwest winds 15 to 25 mph generate well below zero
wind chill readings across all of northern Michigan.

There will be several chances for snow heading into the weekend as
cyclonic flow lingers over the Great Lakes Friday on the backside of
a system exiting the eastern Great Lakes, before a second feature
drops into the state to begin the weekend. The most persistent snows
and most significant amounts will in favored snow belts of Lake
Michigan and Lake Superior through the period.

Highest snowfall amounts appears to be Friday night and early
Saturday as model soundings show northwest 925-850mb winds trending
west Friday afternoon and remaining nearly steady west into Saturday
morning. 925-850mb winds slowly trend southwest Saturday afternoon
in advance of the next clipper dropping into the state. Inversion
heights through the period will be around 7k to 9k ft. However
snowfall amounts will become hindered Saturday as the entire
vertical temp column cools to temps between temps of -15c and -23c.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 404 AM EST Thu Jan 24 2019

A wintry period to continue across the Great Lakes with well below
normal temperatures, along with several chances for snow. A 500mb
trough will dig into the Great Lakes over the weekend, forcing mid
lvl temps to fall to brutally cold readings near -32c Sunday, which
will keep daytime highs in the single digits. Temps remain below
normal across northern Michigan to begin the work week before the
coldest air of the season floods into the region Wed and Thursday
(mid lvl temps falling to around -34c). There will be several rounds
of snow over northern Michigan during the period, as a system pushes
over the state Sunday before a second system affects the region
Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM EST Wed Jan 23 2019

Low pressure will continue to pull NE away from Michigan overnight.
A secondary arctic cold front will sweep thru Michigan on
Thursday...bringing extremely cold air into our region that will
last thru the weekend and thru much of next week. NW flow lake
effect snow showers will continue to develop as colder air
arrives tonight into Thursday. Overall conditions will remain
MVFR...dropping to IFR within heavier snow showers. NW winds AOB
10 kts overnight into Thursday morning will strengthen to 10 to
20 kts with higher gusts Thursday afternoon with the arrival of
the arctic front.

&&

.MARINE...
Issued at 404 AM EST Thu Jan 24 2019

Gusty winds develop across the region late this afternoon and
tonight across much of the nearshore areas. Plan to hoist small
craft advisory headlines for most areas.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from noon today to 7 PM EST Friday for
     MIZ008-015>019-021>024-027>029-031>034.
     WINTER STORM WARNING from noon today to 11 AM EST Friday for
     MIZ020-025-026.
LH...SMALL CRAFT ADVISORY from 1 AM to 4 PM EST Friday for LHZ345-
     347>349.
LM...SMALL CRAFT ADVISORY from 7 PM this evening to 4 PM EST Friday
     for LMZ323-342-344.
     SMALL CRAFT ADVISORY until 6 AM EST Friday for LMZ345-346.
&&

NEAR TERM...BA
SHORT TERM...SR
LONG TERM...SR
AVIATION...MR
MARINE...BA
Hazardous weather outlook, Jan 23, 7:09 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
709 PM EST Wed Jan 23 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-242130-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
709 PM EST Wed Jan 23 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Very cold temperatures will result in rapid ice development and
potential ice jam formation on area rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating lake effect snow, gusty winds, areas of blowing snow
with poor visibility, and low wind chill temperatures are
expected Thursday afternoon on through the weekend, especially in
the snowbelts of eastern upper and northwest lower Michigan. Please
see latest winter weather advisories for details.

There is potential for widespread accumulating snow across all of
northern Michigan from a system passing through the region Monday
into Tuesday.

Very cold temperatures will result in rapid ice development and
potential ice jam formation on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jan 23, 11:27 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1127 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     SNOW             FAIRVIEW                44.72N 84.05W
01/23/2019  M9.2 INCH        OSCODA             MI   PUBLIC

            24HR TOTAL THRU 8PM.

&&

SWR
Local storm report, Jan 23, 11:51 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1151 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     SNOW             HUBBARD LAKE            44.81N 83.59W
01/23/2019  M6.0 INCH        ALCONA             MI   PUBLIC

            24 TO 30HR TOTAL THRU 8PM.

&&

SWR
Local storm report, Jan 24, 1:17 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
117 AM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     SNOW             LUPTON                  44.43N 84.02W
01/24/2019  M6.0 INCH        OGEMAW             MI   PUBLIC

            24 TO 30HR TOTAL THRU 9PM.

&&

SWR
Local storm report, Jan 24, 1:20 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
120 AM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     SNOW             ROYSTON                 45.16N 83.92W
01/23/2019  M14.0 INCH       MONTMORENCY        MI   PUBLIC

            24 TO 30 HR TOTAL THRU 6PM.

0741 PM     SNOW             HESSEL                  46.01N 84.42W
01/23/2019  M12.5 INCH       MACKINAC           MI   BROADCAST MEDIA

            24 TO 30 HR TOTAL THRU 6PM.

0739 PM     SNOW             CHEBOYGAN               45.64N 84.47W
01/23/2019  M12.0 INCH       CHEBOYGAN          MI   BROADCAST MEDIA

            24HR TOTAL THRU 7PM.

1126 PM     SNOW             FAIRVIEW                44.72N 84.05W
01/23/2019  M9.2 INCH        OSCODA             MI   PUBLIC

            24HR TOTAL THRU 8PM.

0748 PM     SNOW             HIGGINS LAKE            44.47N 84.74W
01/23/2019  M8.0 INCH        ROSCOMMON          MI   PUBLIC

            24HR TOTAL THRU 5PM.

0756 PM     SNOW             LUZERNE                 44.62N 84.27W
01/23/2019  M7.0 INCH        OSCODA             MI   PUBLIC

            24HR TOTAL THRU 730 PM.

0600 PM     SNOW             2 N TOPINABEE           45.52N 84.60W
01/23/2019  M7.0 INCH        CHEBOYGAN          MI   BROADCAST MEDIA

            24HR TOTAL THRU 6PM.

0600 PM     SNOW             4 SSE BLACK LAKE        45.43N 84.23W
01/23/2019  M6.8 INCH        PRESQUE ISLE       MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ONAM4, ST PR.

0921 PM     SNOW             INDIAN RIVER            45.42N 84.62W
01/23/2019  M6.6 INCH        CHEBOYGAN          MI   PUBLIC

            30HR TOTAL THRU 9PM. SNOW DEPTH 12 INCH.

0743 PM     SNOW             PETOSKEY                45.37N 84.96W
01/23/2019  M6.5 INCH        EMMET              MI   PUBLIC

            24HR TOTAL THRU 5PM.

1150 PM     SNOW             HUBBARD LAKE            44.81N 83.59W
01/23/2019  M6.0 INCH        ALCONA             MI   PUBLIC

            24 TO 30HR TOTAL THRU 8PM.

0117 AM     SNOW             LUPTON                  44.43N 84.02W
01/24/2019  M6.0 INCH        OGEMAW             MI   PUBLIC

            24 TO 30HR TOTAL THRU 9PM.

0801 PM     SNOW             2 NW EAST JORDAN        45.18N 85.15W
01/23/2019  M5.5 INCH        CHARLEVOIX         MI   CO-OP OBSERVER

            30HR TOTAL THRU 730PM.

0215 PM     SNOW             2 ENE ALGER             44.13N 84.07W
01/23/2019  M5.3 INCH        ARENAC             MI   COCORAHS

            COCORAHS STATION MI-AR-2, 2 ENE ALGER.

0730 PM     SNOW             GLADWIN                 44.00N 84.49W
01/23/2019  M5.0 INCH        GLADWIN            MI   BROADCAST MEDIA

            24HR TOTAL THRU 5PM.

0737 PM     SNOW             HALE                    44.39N 83.81W
01/23/2019  M5.0 INCH        IOSCO              MI   BROADCAST MEDIA

            24HR TOTAL THRU 6 PM.

0500 PM     SNOW             STERLING                44.05N 84.02W
01/23/2019  M4.5 INCH        ARENAC             MI   BROADCAST MEDIA

            24HR TOTAL THRU 5PM.

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 7:07 PM ESTWinter Weather AdvisoryAPXAlpena, Antrim, Benzie, Cheboygan, Crawford, Emmet and 11 more57 hr
Jan 24, 4:22 AM ESTWinter Storm WarningAPXAntrim, Benzie, Crawford, Grand Traverse, Kalkaska, Leelanau and 1 more29 hr
Jan 24, 1:26 PM ESTGale WarningAPX15 hr

Nearby

Small Craft Advisories in Michigan, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.